A few weeks ago, I told you how the FDA is finally mandating all NSAIDs carry a warning label due to the risk of heart attack and stroke associated with these drugs.
Well, lo and behold, another study has just come out, revealing yet another—perhaps even more frightening—danger linked to NSAIDs. It’s something so serious, why it isn’t being shouted to the masses day and night is beyond me.
According to this latest research, the combination of antidepressants and NSAIDs increases the risk for intracranial hemorrhage—regardless of the type of NSAID or antidepressant.
As if bleeding ulcers and heart attacks weren’t enough to worry about, now we have to worry about bleeding in the brain!
It’s really quite alarming, because 65% of adults with major depression also have chronic pain, so it’s common for mainstream doctors to co-prescribe NSAIDs and antidepressants in these instances. And unless their doctors warn them, these people have no idea of the risk they are taking.
It’s been well documented that when taken separately, both antidepressants and NSAIDs can cause an increased risk for abnormal gastrointestinal bleeding. But neither one has ever been linked with an increased risk for intracranial hemorrhage. However, these new studies show that when these two drugs are combined, the risk of inter-cranial hemorrhage increased 1.5 times. And it could happen within 30 days of combining the two medications.
Men had more than double the risk than women did. But I’d say any risk in this situation is too much.
Risks like these just highlight the need for change when it comes to prescribing policies in this country. Doctors are too quick to prescribe, and too hesitant to remove medications because they are so afraid of getting sued for malpractice these days.
But considering over-medicating is one of the top-10 leading causes of death in the United States, isn’t it time you took a look what’s in your medicine cabinet? Ask yourself—and your doctor(s): How safe is it to be combining certain medications? And is it really necessary to be taking everything you’re prescribed?
Just the other day a patient flew all the way from the Middle East to see me for this very reason. I nearly fell out of my chair when he told me he was on 18 different medications!
The fact is, most problems solved with NSAIDs or anti-depressants can be treated with nutritional supplements. And I can assure you these natural therapies do not cause an increased risk for intracranial bleeding! To learn more about these safe alternatives, go to the top of the page and enter the terms “NSAIDs” and “antidepressants” into the Search function in the top right corner.